Alert archive / Kansas / Wind Advisories in 2024
Wind Advisory 5, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Mar 23, 2024, 2:54 AM CDT for 26 counties in Kansas. It took effect at Mar 24, 2024, 7:00 AM CDT. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2024, 2:54 AM CDT (07:54 UTC)
- In effect from
- Mar 24, 2024, 7:00 AM CDT
- Expired
- Mar 25, 2024, 3:10 AM CDT
- In force
- 20 hr
- Issued by
- NWS Wichita, KS
All 26 counties
Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 777 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
342 WWUS73 KICT 230754 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 254 AM CDT Sat Mar 23 2024 KSZ052-053-068>072-083-092>096-098>100-232200- /O.NEW.KICT.WI.Y.0005.240324T1200Z-240325T1500Z/ Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 254 AM CDT Sat Mar 23 2024 ...WIND ADVISORY IN EFFECT FROM 7 AM SUNDAY TO 10 AM CDT MONDAY... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...From 7 AM Sunday to 10 AM CDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ032-033-047>051-067-082-091-232200- /O.CON.KICT.HW.A.0001.240324T1500Z-240325T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Kingman-Harper- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hutchinson, Kingman, Anthony, Harper, and Attica 254 AM CDT Sat Mar 23 2024 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Russell, Lincoln, Barton, Ellsworth, Saline, Rice, McPherson, Reno, Kingman and Harper Counties. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
4 follow-up statements
667 WWUS73 KICT 231647 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 1147 AM CDT Sat Mar 23 2024 KSZ032-033-047>051-067-082-091-240700- /O.UPG.KICT.HW.A.0001.240324T1500Z-240325T0000Z/ /O.NEW.KICT.HW.W.0001.240324T1200Z-240325T0000Z/ /O.EXB.KICT.WI.Y.0005.240325T0000Z-240325T1500Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Kingman-Harper- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hutchinson, Kingman, Anthony, Harper, and Attica 1147 AM CDT Sat Mar 23 2024 ...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 7 PM CDT SUNDAY... ...WIND ADVISORY IN EFFECT FROM 7 PM SUNDAY TO 10 AM CDT MONDAY... * WHAT...For the High Wind Warning, south winds 35 to 45 mph with gusts up to 60 mph expected. For the Wind Advisory, south winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Russell, Lincoln, Barton, Ellsworth, Saline, Rice, McPherson, Reno, Kingman and Harper Counties. * WHEN...For the High Wind Warning, from 7 AM to 7 PM CDT Sunday. For the Wind Advisory, from 7 PM Sunday to 10 AM CDT Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in wooded areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ KSZ052-053-068>072-083-092>096-098>100-240700- /O.CON.KICT.WI.Y.0005.240324T1200Z-240325T1500Z/ Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 1147 AM CDT Sat Mar 23 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM SUNDAY TO 10 AM CDT MONDAY... * WHAT...South winds 30 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...From 7 AM Sunday to 10 AM CDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
266 WWUS73 KICT 240828 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 328 AM CDT Sun Mar 24 2024 KSZ032-033-047>051-067-082-091-242230- /O.CON.KICT.HW.W.0001.240324T1200Z-240325T0000Z/ /O.CON.KICT.WI.Y.0005.240325T0000Z-240325T1500Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Kingman-Harper- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hutchinson, Kingman, Anthony, Harper, and Attica 328 AM CDT Sun Mar 24 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING... ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 10 AM CDT MONDAY... * WHAT...For the High Wind Warning, south winds 35 to 45 mph with gusts up to 60 mph expected. For the Wind Advisory, south winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of Central and South Central Kansas. * WHEN...For the High Wind Warning, from 7 AM to 7 PM CDT Sunday. For the Wind Advisory, from 7 PM Sunday to 10 AM CDT Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in wooded areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ KSZ052-053-068>072-083-092>096-098>100-242230- /O.CON.KICT.WI.Y.0005.240324T1200Z-240325T1500Z/ Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 328 AM CDT Sun Mar 24 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 10 AM CDT MONDAY... * WHAT...South winds 30 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...From 7 AM Sunday to 10 AM CDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
766 WWUS73 KICT 242138 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 438 PM CDT Sun Mar 24 2024 KSZ032-033-047>051-067-082-091-251145- /O.CAN.KICT.HW.W.0001.000000T0000Z-240325T0000Z/ /O.EXT.KICT.WI.Y.0005.240324T2200Z-240325T1500Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Kingman-Harper- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hutchinson, Kingman, Anthony, Harper, and Attica 438 PM CDT Sun Mar 24 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM CDT MONDAY... ...HIGH WIND WARNING IS CANCELLED... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Russell, Lincoln, Barton, Ellsworth, Saline, Rice, McPherson, Reno, Kingman and Harper Counties. * WHEN...Until 10 AM CDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ052-053-068>072-083-092>096-098>100-251145- /O.CAN.KICT.WI.Y.0005.000000T0000Z-240325T1500Z/ /O.NEW.KICT.WI.Y.0006.240324T2200Z-240325T1500Z/ Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 438 PM CDT Sun Mar 24 2024 ...WIND ADVISORY IN EFFECT UNTIL 10 AM CDT MONDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...Until 10 AM CDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
108 WWUS73 KICT 250810 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 310 AM CDT Mon Mar 25 2024 KSZ032-033-047>051-067-082-091-250915- /O.CAN.KICT.WI.Y.0005.000000T0000Z-240325T1500Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Kingman-Harper- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hutchinson, Kingman, Anthony, Harper, and Attica 310 AM CDT Mon Mar 25 2024 ...WIND ADVISORY IS CANCELLED... While winds will shift from the south to north today, they are expected to remain just below wind advisory criteria. $$ KSZ052-053-068>072-083-092>096-098>100-250915- /O.CAN.KICT.WI.Y.0006.000000T0000Z-240325T1500Z/ Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 310 AM CDT Mon Mar 25 2024 ...WIND ADVISORY IS CANCELLED... South winds will shift and become northwest later today, though are expected to remain below wind advisory criteria. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Mar 23, 12:42 AM CDT, 2 hours 12 minutes earlier. Its key messages:
- Very strong south winds with gusts of 50-60 mph on Sunday.
- Increasing chances for showers and thunderstorms Saturday night through early Monday, with a brief transition to snow possible over parts of central Kansas early Monday.
- Some storms on Sunday could be strong or severe with damaging winds and large hail.
Area forecast discussion, Mar 23, 12:42 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1242 AM CDT Sat Mar 23 2024 .KEY MESSAGES... - Very strong south winds with gusts of 50-60 mph on Sunday. - Increasing chances for showers and thunderstorms Saturday night through early Monday, with a brief transition to snow possible over parts of central Kansas early Monday. - Some storms on Sunday could be strong or severe with damaging winds and large hail. && .DISCUSSION... Issued at 251 PM CDT Fri Mar 22 2024 A cold front moved through early today bringing gusty north winds in it's wake. Breezy northeast winds this evening will gradually diminish with seasonably cool lows anticipated tonight. A stable post-frontal regime will be in place across the area on Saturday with seasonable temperatures anticipated. Afternoon highs are expected to climb into the upper 50s for most areas. A subtle shortwave trough may bring an increase in mid clouds during the afternoon hours with minimal impacts to sensible weather. Large-scale forcing for ascent will increase late Saturday night with increasing chances(60% central KS, 30% south central KS) for showers and storms as we move into the predawn hours on Sunday. Multiple rounds of showers and storms (60-80% chance) will be possible on Sunday as we remain within the warm sector. Very strong southerly winds are also anticipated and a high wind watch is in effect for all of central Kansas and portions of south central Kansas on Sunday. We could see some strong or severe storms on Sunday and any storms will bring the potential for 50-60 mph wind gusts given such strong low level flow in place. Steep mid-lvl lapse rates and some modest elevated CAPE may also bring some potential for large hail with the stronger storms. A wind advisory will likely be issued for areas east of the high wind watch that is in effect on Sunday and perhaps into Sunday night. The dryline will advance eastward over the area Sunday night bringing an end to measurable precipitation for most areas. As we move into the morning hours on Monday we could see a brief transition to wintry weather across portions of central KS but impactful winter weather is expected to remain north and west of our forecast area. Cold air will overspread the area in the wake of the cold front with highs struggling to climb out of the 30s across portions of central Kansas while those in far southeast KS see highs in the upper 60s to near 70. Some low pops were maintained along the I-70 corridor on Monday night where some light snow or snow flurries could linger. Much colder air will arrive with lows Tue morning falling into the teens and 20s in some areas (coldest in our central KS counties). Mean large-scale troughing over the central CONUS will result in a continuation of below normal temperatures and dry conditions Tue-Wed while values begin to moderate as we move through the day on Wednesday. Shortwave ridging will build into the central CONUS by Thursday bringing rising heights/increasing thickness and rising temperatures. Another shortwave trough is progged to lift into the Northern Plains on Fri bringing gusty southwest winds and rising temperatures to the area late in the week. The airmass may remain capped on Friday given the current track of the shortwave trough. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1242 AM CDT Sat Mar 23 2024 Satellite trends showed MVFR stratus cigs were gradually moving westward from eastern Kansas across the Flint Hills during the midnight hour. The leading edge of the stratus should make it across the I-135 corrdior during the predawn hours, though should tend to scatter out around sunrise. Northeast winds will keep the low level airmass mixed enough to preclude much in the way of reduced visibility in fog. Easterly component winds will gradually veer more from the southeast and increase by late Saturday afternoon and evening. Strong lee-side pressure falls will result in stronger south to southeast winds later on Saturday evening with low level wind shear conditions developing toward midnight. KED && .FIRE WEATHER... Issued at 255 PM CDT Fri Mar 22 2024 Very strong south winds will develop across the area on Sunday with wind gusts exceeding 50 mph at times. A very high fire danger may be offset by high relative humidity and multiple rounds of showers and storms. && .ICT WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Sunday morning through Sunday evening for KSZ032-033-047>051-067-082-091. && DISCUSSION...MWM AVIATION...KED FIRE WEATHER...
Hazardous weather outlook, Mar 22, 7:26 PM CDT, 7 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 726 PM CDT Fri Mar 22 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-240030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 726 PM CDT Fri Mar 22 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm chances return Saturday night through Sunday night areawide. Strong to severe thunderstorms and locally heavy rainfall are possible on Sunday and Sunday evening. Very strong southerly winds in excess of 50 mph may fuel very high fire danger for areas west of the Flint Hills Sunday, but higher low level moisture and precipitation may preclude elevated fire weather concerns. The stronger winds will blow around any unsecured objects and pose challenges for high profile vehicles especially on east to west running roads. A brief transition to snow may be possible across central Kansas late Sunday night into Monday. Little or no accumulation is expected at this time. Strong south winds will continue Sunday night into Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 11:47 AM CDT | High Wind Warning | ICT | Barton, Ellsworth, Harper, Kingman, Lincoln, McPherson and 4 more | 29 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.